Alert archive / Pennsylvania / Winter Storm Warnings in 2009

Winter Storm Warning 2, NWS Cleveland, OH

January 18, 2009Crawford County, Erie County, Pennsylvania; Ashtabula County, Ohio

NWS Cleveland, OH issued this winter storm warning at Jan 18, 2009, 8:56 AM EST for Crawford County, Erie County, Pennsylvania; Ashtabula County, Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2009, 8:56 AM EST (13:56 UTC)
Expired
Jan 18, 2009, 3:08 PM EST
In force
6 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 139 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KCLE 181356
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
856 AM EST SUN JAN 18 2009

PAZ001>003-182100-
/O.UPG.KCLE.WW.Y.0005.000000T0000Z-090118T2100Z/
/O.NEW.KCLE.WS.W.0002.090118T1356Z-090118T2100Z/
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...ERIE...EDINBORO...MEADVILLE
856 AM EST SUN JAN 18 2009

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

THE SNOW IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS TODAY.
SNOW ACCUMULATIONS OF 4 TO 7 INCHES HAVE FALLEN ACROSS THE AREA
AND AN ADDITIONAL 2 TO 4 INCHES IS LIKELY THROUGH THIS AFTERNOON
BEFORE TAPERING OFF TO FLURRIES.

WINDS WILL CONTINUE TO GUST TO 25 MPH AT TIMES AND THIS WILL CAUSE
CONTINUED BLOWING AND DRIFTING OF THE SNOW. VISIBILITIES COULD BE
REDUCED TO NEAR ZERO AT TIMES IN THE STRONGEST WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED. HEAVY SNOW AND/OR ICE WILL CAUSE HAZARDOUS DRIVING
CONDITIONS. IF YOU WILL BE TRAVELING IN THE WARNING AREA YOU
SHOULD CHOOSE AN ALTERNATE ROUTE IF POSSIBLE, OR YOU SHOULD USE
EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE WEATHER SOURCE FOR FURTHER DETAILS
OR UPDATES.

&&

$$

OHZ014-089-182100-
/O.UPG.KCLE.WW.Y.0005.000000T0000Z-090118T1700Z/
/O.NEW.KCLE.WS.W.0002.090118T1356Z-090118T2100Z/
ASHTABULA INLAND-ASHTABULA LAKESHORE-
INCLUDING THE CITIES OF...JEFFERSON...ASHTABULA
856 AM EST SUN JAN 18 2009

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

THE SNOW IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS TODAY.
SNOW ACCUMULATIONS OF 4 TO 7 INCHES HAVE FALLEN ACROSS THE AREA
AND AN ADDITIONAL 2 TO 4 INCHES IS LIKELY THROUGH THIS AFTERNOON
BEFORE TAPERING OFF TO FLURRIES.

WINDS WILL CONTINUE TO GUST TO 25 MPH AT TIMES AND THIS WILL CAUSE
CONTINUED BLOWING AND DRIFTING OF THE SNOW. VISIBILITIES COULD BE
REDUCED TO NEAR ZERO AT TIMES IN THE STRONGEST WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED. HEAVY SNOW AND/OR ICE WILL CAUSE HAZARDOUS DRIVING
CONDITIONS. IF YOU WILL BE TRAVELING IN THE WARNING AREA YOU
SHOULD CHOOSE AN ALTERNATE ROUTE IF POSSIBLE, OR YOU SHOULD USE
EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE WEATHER SOURCE FOR FURTHER DETAILS OR
UPDATES.

&&


$$

OHZ012-013-023-182100-
/O.EXT.KCLE.WW.Y.0005.000000T0000Z-090118T2100Z/
LAKE-GEAUGA-TRUMBULL-
INCLUDING THE CITIES OF...MENTOR...CHARDON...WARREN
856 AM EST SUN JAN 18 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

THE SNOW IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS.
SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES HAVE FALLEN ACROSS THE
AREA AND AN ADDITIONAL 1 TO 2 INCHES IS EXPECTED BEFORE TAPERING
OFF TO FLURRIES.

WIND GUSTS TO 25 MPH CAN BE EXPECTED CAUSING BRIEF VISIBILITIES TO
NEAR ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU MUST BE OUT TODAY...ALLOW EXTRA TIME AND USE CAUTION... AS
ROAD CONDITIONS CAN CHANGE QUICKLY. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE WEATHER SOURCE FOR FURTHER DETAILS OR UPDATES.

&&

$$

LOMBARDY
1 follow-up statement
000 
WWUS41 KCLE 182008
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
308 PM EST SUN JAN 18 2009

OHZ014-089-PAZ001>003-182115-
/O.CAN.KCLE.WS.W.0002.000000T0000Z-090118T2100Z/
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
INCLUDING THE CITIES OF...JEFFERSON...ASHTABULA...ERIE...
EDINBORO...MEADVILLE
308 PM EST SUN JAN 18 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE
WINTER STORM WARNING. 

THE HEAVIER SNOW THAT OCCURRED OVERNIGHT AND TODAY HAS MOVED EAST
OF THE AREA. 

LIGHT SNOW IS EXPECTED TO CONTINUE THROUGH THE NIGHT WITH AN
ADDITIONAL SNOW ACCUMULATION LESS THAN AN INCH.

$$

OHZ012-013-023-182115-
/O.CAN.KCLE.WW.Y.0005.000000T0000Z-090118T2100Z/
LAKE-GEAUGA-TRUMBULL-
INCLUDING THE CITIES OF...MENTOR...CHARDON...WARREN
308 PM EST SUN JAN 18 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

THE HEAVIER SNOW THAT OCCURRED OVERNIGHT AND TODAY HAS MOVED EAST
OF THE AREA. 

LIGHT SNOW IS EXPECTED TO CONTINUE THROUGH THE NIGHT WITH AN
ADDITIONAL SNOW ACCUMULATION LESS THAN AN INCH.

$$

LOMBARDY

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 6:39 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 18, 6:39 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
639 AM EST SUN JAN 18 2009

.SYNOPSIS...
LOW PRESSURE OVER LAKE HURON THIS MORNING WILL MOVE SLOWLY EAST TO
THE NEW ENGLAND COAST BY MONDAY AFTERNOON. A COLD FRONT...EXTENDING
SOUTH FROM THE LOW WILL MOVE EAST OF THE AREA THIS MORNING AND
REACH CENTRAL PENNSYLVANIA BY THIS AFTERNOON. A TROUGH WILL EXTEND
BACK TO THE LOWER GREAT LAKES FROM THIS LOW INTO MONDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD IN FOR TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL CONTINUE WITH HEADLINES AS THEY ARE. SURFACE LOW NEAR THE
SOUTHERN TIP OF LAKE HURON THIS MORNING. OCCLUDED FRONT JUST WEST
OF KCLE AT 3AM SHOWN BY WIND SHIFT. COLD FRONT EXTENDS FROM THE
LOW SOUTHWEST AND IS ABOUT TO ENTER THE NWRN CORNER OF THE STATE.
THE NAM SHOWS THAT THE SURFACE LOW WILL MOVE VERY SLOWLY EAST
TODAY AS THE FRONT MOVES THROUGH. AHEAD OF THE COLD FRONT SNOW IS
WIDESPREAD ACROSS THE AREA. NAM SHOWS UVV THROUGH THE MORNING
ESPECIALLY ACROSS THE EAST WITH SUBSIDENCE MOVING INTO THE WEST.
WILL START THE DAY WITH CATEGORICAL POPS MOST PLACES AND THEN DROP
THEM BACK TO CHANCE/LIKELY FOR THE AFTERNOON. WILL KEEP ACCUMS
LIGHT AND AN INCH OR LESS EXCEPT CUYAHOGA AND POINTS EAST WHERE
ACCUMS WILL BEGIN AT 1-2 AND REACH 2 TO 4 IN NWRN PA. WITH THE
MODIFIED ARCTIC COLD FRONT MOVING IN TODAY TEMPS WILL MOVE LITTLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SLOW MOVING LOW WILL REACH THE NEW ENGLAND COAST LATE MONDAY
KEEPING A NNWLY FLOW OF COLD AIR ACROSS THE AREA. LAKE ERIE MOSTLY
FROZEN BUT STILL COULD SEE SNOW SHOWERS OFF THE LAKE SINCE THERE
IS STILL A MOISTURE FLUX THROUGH THE ICE AND THROUGH ANY BREAKS.
WILL KEEP CHANCE POPS ACROSS THE AREA FOR TONIGHT BUT DO NOT
EXPECT MUCH ACCUMS. WINDS VEER THROUGH THE NIGHT WHICH WILL ALSO
MAKE ANY ORGANIZED LAKE EFFECT DIFFICULT. THERE IS HOWEVER AN
OPPORTUNITY TO DEVELOP LAKE EFFECT ON MONDAY AS WINDS REMAIN WNW
THROUGH THE DAY IN DEEP MOISTURE WITH -15 TO -16C. WILL KEEP POPS
NORTHEAST COUNTIES TO LIKELY. TUESDAY AND TUESDAY NIGHT WILL
CONTINUE WITH CHANCE POPS IN A MOIST NORTHERLY FLOW.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NO BIG CHANGES FOR EXTENDED FORECAST. SYSTEM MOVING THROUGH
SATURDAY. TEMPS STILL LOOK MARGINAL AND WILL CONTINUE WITH A
CHANCE OF EITHER RAIN OR SNOW...CHANGING TO SNOW FRIDAY NIGHT.
WILL GO DRY SATURDAY WITH HIGH PRESSURE ACROSS THE AREA IN THE
WAKE OF THE FRIDAY SYSTEM.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
MAIN AREA OF PRECIP CONTINUES TO PULL OFF TO THE NE. WRAP AROUND
SNOW ASSOCIATED WITH LOW PRESSURE N OF LAKE ERIE WILL CONTINUE TO
AFFECT AREA THIS MORNING. COLD FRONT NOW OVER NW OH AND WILL REACH
I-71 CORRIDOR THE NEXT FEW HOURS. APPEARS MOST OF THE SNOW IS JUST
AHEAD OF THIS FRONT AND NOT EXPECTING MUCH BEHIND IT. THE WORST
IS OVER HOWEVER...AND GRADUAL IMPROVEMENT EXPECTED TODAY. AREAS
OF SNOW WILL CONTINUE TO MOVE ENE ACROSS THE AREA THIS MORNING.
ONE AREA WILL HIT KCLE WITHIN THE HOUR AND LIKELY WILL DROP VSBYS
TO IFR FOR A WHILE. BY LATE MORNING VSBYS SHOULD BE NO LOWER THAN
MVFR EVEN IN THE SNOW. CIGS WILL LIKELY BE MVFR MOST OF THE DAY
ESPECIALLY FROM KCLE AND KMFD EAST. S TO SW FLOW WILL BECOME W AND
GUST FOR A COUPLE HOURS BEHIND THE FRONT. WILL TRY TO MAKE ALL
SITES VFR BY EARLY EVENING.

OUTLOOK...DEEP TROUGH ALOFT WILL LINGER ACROSS THE EASTERN LAKES
THROUGH EARLY WEDNESDAY WITH MVFR CEILINGS AND AREAS OF LIGHT
SNOW. WARM ADVECTION DEVELOPS WEDNESDAY WITH A CONTINUATION OF
MVFR CEILINGS AND AREAS OF LIGHT SNOW. WEAK RIDGE TRIES TO BUILD NORTH
ACROSS THE REGION BY THURSDAY AND VFR CONDITIONS POSSIBLE THURSDAY
INTO FRIDAY.

&&

.MARINE...
OCCLUDED/COLD FRONT WILL MOVE EAST OF THE LAKE THIS MORNING.  WINDS
WILL PICK UP FOR A FEW HOURS BEHIND THE FRONT AND THEN SHOULD
DIMINISH SOME THIS AFTERNOON.  WEST TO NORTHWEST FLOW WILL THEN
PERSIST INTO THE MIDDLE PART OF THE WEEK.  SPEEDS MONDAY AND TUESDAY
SHOULD GENERALLY BE UNDER 20 KNOTS SO NO HEADLINES EXPECTED.  WINDS
EXPECTED TO BECOME SW ON WED AHEAD OF THE NEXT CLIPPER.  WINDS WILL
FLIP BACK TO THE W OR NW LATE WEDNESDAY AS THE CLIPPER EXITS.
POTENT LOW EXPECTED TO DEVELOP OVER THE PLAINS ON WEDNESDAY AND THEN
HEAD NE TOWARD THE OH VALLEY ON THURSDAY.  EXPECT INCREASING S FLOW
AHEAD OF THIS SYSTEM.  THE LOW WILL EVENTUALLY CROSS LAKE ERIE ON
FRIDAY WITH THE FLOW AGAIN BECOMING W TO NW BEHIND THIS SYSTEM.  THE
LAKE ICE REMAINS PRETTY MUCH ICE COVERED SO WAVES NOT A PROBLEM.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR OHZ012>014-
     023-089.
PA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jan 18, 6:32 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
632 AM EST SUN JAN 18 2009

OHZ012>014-023-089-191145-
LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE-
632 AM EST SUN JAN 18 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-017>022-027>033-036>038-047-191145-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
632 AM EST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001>003-191145-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
632 AM EST SUN JAN 18 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-191145-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
632 AM EST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Storm Warnings in Pennsylvania, 2009Winter Storm Warnings in Ohio, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.